Iowa, 2008

Flash Flood in Iowa, June 14, 2008

June 14, 2008 · NWS DVN · 1 event in 1 county or zone

Major to record flooding on the Iowa River caused a levee to fail near Oakville, Iowa in Louisa County on June 14, 2008. An indirect fatality occurred when a 35 year old male drowned in the flood waters in rural Oakville while attempting to swim to his house to gather belongings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Major to record flooding on the Iowa River caused a levee to fail near Oakville, Iowa in Louisa County on June 14, 2008. An indirect fatality occurred when a 35 year old male drowned in the flood waters in rural Oakville while attempting to swim to his house to gather belongings. He was reported missing on June 14, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 2:26 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 14, 2:26 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT SAT JUN 14 2008

.SYNOPSIS...
SUPERCELL THUNDERSTORMS WERE FIRING THIS AFTERNOON IN CENTRAL IA ALONG
A SURFACE TROUGH AXIS THAT EXTENDED FROM SW WI...THROUGH CENTRAL
IA...TO SE NEB AT 19Z. THIS ACTIVITY WILL CONTINUE EAST SE INTO
THE CWFA THIS AFTERNOON AND EVENING AS THE BOUNDARY ADVANCES E-SE
AND SEVERE THUNDERSTORM WATCH NUMBER 528 IS IN PLACE UNTIL 7 PM.
THESE WILL LIKELY DIMINISH DIURNALLY...THEN THUNDERSTORMS WILL
BECOME MORE WIDESPREAD LATER TONIGHT AS NOSE OF H8 MOISTURE EDGING
INTO OK AT 12Z ADVANCES N-NE INTO CENTRAL IA. LINGERING BOUNDARIES
AND PASSAGE OF MID LEVEL SHORTWAVE WILL KEEP THUNDERSTORMS OVER
AREA SUNDAY INTO SUNDAY EVENING. RIDGE WILL THEN BUILD OVER THE
ROCKIES EARLY TO MID WEEK...PROVIDING A NW FLOW ALOFT AND A PERIOD
OF DRY AND RELATIVELY COOL WEATHER FOR THE FORECAST AREA.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
WITH WIDESPREAD ON-GOING FLOODING AND SATURATED CONDITIONS...MAIN
FOCUS IS ON HEAVY RAIN POTENTIAL. EXCESSIVE RAINFALL WITH MAIN
SUPERCELL MOVING INTO E CENTRAL IA MAY LEAD TO FLASH
FLOODING. LATER FOCUS WILL BE ON REDEVELOPMENT ON EXISTING
BOUNDARIES AND DEVELOPMENT OF LOW LEVEL JET LATER TONIGHT...WHEN
H8 HIGHER DEWPOINTS AND AXIS OF DEWPOINTS IN 60S IN KS AND NW MO
REPLACES THE WIDESPREAD 50S OVER THE CWA. PW VALUES DO NOT APPEAR
AS HIGH AS AIRMASS WITH LAST EVENT...BUT WILL CONTINUE TO MONITOR
EVOLUTION FOR POSSIBLE FLASH FLOOD WATCH AS FF VALUES VERY LOW
OVER AREA. OVERALL...MODELS APPEAR TO HAVE A POOR HANDLE ON
CURRENT EVOLUTION AND QPF COVERAGE TONIGHT. HAVE GONE WITH
COMPROMISE WIDESPREAD OVERNIGHT QPF FROM ABOUT .2 TO .5 INCHES.

SUNDAY...MID LEVEL SHORTWAVE ROTATING AROUND CANADIAN UPPER VORTEX
AND ASSOCIATED STEEP MID LEVEL LAPSE RATES WILL DRIVE ADDITIONAL
THUNDERSTORMS ALONG THE COLD FRONT THAT WILL LIKELY BE ACROSS
CENTRAL OR SOUTHERN CWA. HAVE CONCENTRATED HIGHEST POPS ACROSS THE
SOUTH. CLOUDS AND RAIN WILL HOLD HIGHS IN UPPER 70S TO LOWER 80S.
SEVERE RISK WILL CONTINUE AND SPC HAS ENTIRE AREA IN SLIGHT RISK.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
MODELS IN AGREEMENT WITH DEVELOPING NW FLOW AND BELOW AVERAGE
TEMPERATURES THROUGH LATE WEEK AND ONLY MINOR CHANGES TO FORECAST.
UPPER RIDGE BEGINS TO MIGRATE EAST FRI AND SAT...WITH MOISTURE
RETURNING FOR INCREASING RAIN CHANCES. SINCE IT IS TOO EARLY TO
NARROW DOWN TIMING OF RIDGE RIDING SHORTWAVES THAT WILL ACT AS A
TRIGGER...HAVE POPS ONLY IN SLIGHT CHANCE RANGE.

&&

.AVIATION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE IN VICINITY OF
CID...DBQ AND MLI TERMINALS LATE THIS AFTERNOON INTO EARLY
EVENING. THESE WILL HAVE POTENTIAL FOR DAMAGING WIND AND HAIL.
ADDITIONAL STORMS WILL DEVELOP LATER TONIGHT AND SUNDAY ACROSS THE AREA...
BUT CONFIDENCE OF THIS POTENTIAL IS TOO LOW TO INCLUDE TO INCLUDE
IN THE TERMINAL FORECASTS. OTHERWISE...VFR CONDITIONS WILL
PREVAIL.

&&

.HYDROLOGY...
A HISTORIC HYDROLOGIC EVENT CONTINUES UNFOLDING WITH UNPRECEDENTED
IMPACTS AT MANY LOCATIONS ALONG THE LARGER RIVERS AND STREAMS IN
EASTERN IOWA. MAJOR TO RECORD FLOODING IS ONGOING...OR FORECAST...IN
THESE LOCATIONS AS WELL AS AT MANY LOCATIONS ON THE MISSISSIPPI
RIVER ESPECIALLY DOWNSTREAM OF THE QUAD CITIES. MODERATE TO MAJOR
FLOODING IS EXPECTED ON THE ROCK RIVER IN NORTHWEST ILLINOIS.

..JAZ..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS
Hazardous weather outlook, Jun 14, 3:49 AM CST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT SAT JUN 14 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
449 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A UPPER ATMOSPHERIC DISTURBANCE WILL COMBINE WITH BUILDING
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS IN PORTIONS OF NORTH
CENTRAL AND NORTHEAST IOWA BY LATE THIS AFTERNOON. THESE STORMS WILL
THEN LOOK TO MOVE SOUTHEAST AND IMPACT AREAS ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR THIS EVENING AND INTO THE OVERNIGHT. WIND
SHEAR IN THE ATMOSPHERE COMBINED WITH AFTERNOON HEATING AND
INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO POSSIBLY PRODUCE
SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL.

THE BEST CHANCE FOR THESE STRONG TO SEVERE STORMS THIS AFTERNOON WILL
BE ALONG AND NORTH OF A LINE FROM WEST OF IOWA CITY...TO DUBUQUE
AFTER 3 PM. TONIGHT...THERE WILL BE THE CHANCE FOR SCATTERED STRONG
TO SEVERE STORMS ALONG AND NORTH OF INTERSTATE 80 THROUGH 11 PM.

GENERAL RAINFALL AMOUNTS FROM THESE STORMS ARE NOT EXPECTED TO BE
SUBSTANTIAL...BUT A FEW AREAS THAT RECEIVE REPEATED STORM ACTIVITY
LATE THIS AFTERNOON AND EVENING MAY GET UP TO A HALF INCH OF
RAINFALL.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE 80 FOR LATE
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY. A COLD FRONT WILL
SWEEP THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING
SUNDAY.  THUNDERSTORMS ARE LIKELY TO FORM ACROSS THE AREA DURING THE
AFTERNOON...AND QUICKLY MOVE SOUTHEAST INTO ILLINOIS.  SOME OF THESE
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY
BRIEF HEAVY RAIN.  ANY LOCALIZED HEAVY RAIN TOTALS OVER 1 INCH MAY
CAUSE FLASH FLOODING WHERE THE GROUND IS ALREADY SATURATED.

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT MAINLY
NORTH OF INTERSTATE 80.

12/ERVIN

In the hours before

Local storm report, Jun 14, 4:25 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     3 E IOWA CITY           41.66N 91.48W
06/14/2008  E60 MPH          JOHNSON            IA   TRAINED SPOTTER

            ALSO PEA SIZED HAIL.

&&

DMD
Local storm report, Jun 14, 4:28 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             1 SE IOWA CITY          41.65N 91.52W
06/14/2008  E0.75 INCH       JOHNSON            IA   TRAINED SPOTTER

            ALSO WINDS OF 50 TO 60 MPH. BROKEN FLAG POLE. SOME LIMBS
            DOWN.

&&

BILLN
Local storm report, Jun 14, 4:29 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     1 SE IOWA CITY          41.65N 91.52W
06/14/2008  E60 MPH          JOHNSON            IA   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH. BROKEN FLAG POLE. SOME LIMBS
            DOWN.

&&

BILLN
Local storm report, Jun 14, 4:37 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             IOWA CITY               41.64N 91.46W
06/14/2008  E0.88 INCH       JOHNSON            IA   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL COVERED THE GROUND.

&&

DMD
Local storm report, Jun 14, 4:39 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 ESE IOWA CITY         41.64N 91.45W
06/14/2008  E0.88 INCH       JOHNSON            IA   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL COVERED THE GROUND.

&&

DMD
Local storm report, Jun 14, 4:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 SW WEST LIBERTY       41.54N 91.29W
06/14/2008  E0.50 INCH       MUSCATINE          IA   TRAINED SPOTTER

0546 PM     TSTM WND GST     2 SW WEST LIBERTY       41.54N 91.29W
06/14/2008  E60 MPH          MUSCATINE          IA   TRAINED SPOTTER

&&

15

The radar

The Quad Cities radar (KDVN), 69 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Louisa

When
June 14, 4:55 PM CST to 10:55 PM CST
Where
Louisa County, 1 mi WNW of Oakville to 2 mi SW of Oakville
Cause
Dam / Levee Break
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
41.105, -91.068

Major to record flooding caused a levee to fail on the Iowa River at Oakville leading to flash flooding in much of the town. One indirect fatality occurred in rural Oakville in Louisa County. A 35 year old male drowned while attempting to swim across flood waters. He left his car parked with his keys and wallet on one side, and tried to swim across to his home to gather more belongings. He was reported missing on June 14, 2008. A relative told local officials they had warned him not to enter the flood waters, but he replied that he had done it in the flood of 1993. It was concluded by officials that this was not an accidental flood related death.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Louisa2008-06-1435MaleIn WaterIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117094.